Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 68, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 6, 2018, 5:52 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 6, 2018, 5:52 PM HST (03:52 UTC)
- Expired
- Nov 6, 2018, 8:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 6, 7:00 PM HST | FLASH FLOOD | 4 Nne Kailua-Kona, HI | HAWAII COUNTY CIVIL DEFENSE REPORTED A ROAD CLOSURE NEAR THE INTERSECTION OF MAMALAHOA HIGHWAY AND PALANI ROAD DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425
WGHW50 PHFO 070352
FFWHFO
HIC001-070645-
/O.NEW.PHFO.FF.W.0068.181107T0352Z-181107T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
552 PM HST TUE NOV 6 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 845 PM HST.
* At 548 PM HST, radar and rain gauge data shows very heavy rains
along the leeward slopes of the Big Island, extending from
Waikoloa Village southward to Honaunau. A rain gauge along Waiaha
Stream recently reported rainfall rates of 4 inches per hour, and
radar estimates show widespread hourly rainfall rates of 2 to 4
inches in the warning area. Flash flooding is likely ongoing or
will begin very shortly within the warning area.
* Locations in the warning include but are not limited to...
Kailua-Kona, Kealakekua, Honalo, Captain Cook, Puuanahulu, Kalaoa,
Honaunau, Kahaluu-Keauhou, Kainaliu, Waikoloa Village and Holualoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 845 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Hawaii in
Hawaii County.
LAT...LON 1929 15585 1935 15590 1948 15593 1949 15595
1952 15596 1959 15597 1965 15603 1975 15606
1978 15605 1985 15597 1986 15592 1996 15586
1995 15572
$$
Jacobson2 follow-up statements
888
WGHW70 PHFO 070527
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
727 PM HST TUE NOV 6 2018
HIC001-070645-
/O.CON.PHFO.FF.W.0068.000000T0000Z-181107T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
727 PM HST TUE NOV 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...
At 716 PM HST...radar indicated heavy rain across the warned area
with the heaviest rain falling in the Captain Cook area.
Big Island Civil Defense is reporting a road closure due to flooding
near the intersection of Palani Road and Mamalahoa Highway. A tree
was also reported knock down by gusty winds near the 6 and half mile
marker on Mamalahoa Hwy.
Locations in the warning include but are not limited to...
Kailua-Kona, Kealakekua, Honalo, Captain Cook, Puuanahulu, Kalaoa,
Honaunau, Kahaluu-Keauhou, Kainaliu, Waikoloa Village and Holualoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 845 PM HST if heavy rain
persists.
LAT...LON 1929 15585 1935 15590 1948 15593 1949 15595
1952 15596 1959 15597 1965 15603 1975 15606
1978 15605 1985 15597 1986 15592 1996 15586
1995 15572
$$
Lau986
WGHW70 PHFO 070643
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
843 PM HST TUE NOV 6 2018
HIC001-070652-
/O.EXP.PHFO.FF.W.0068.000000T0000Z-181107T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
843 PM HST TUE NOV 6 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 845 PM HST...
Weather radar showed that heavy rain is moving offshore near the
Kona airport, and the flash flood warning will be allowed to expire.
LAT...LON 1929 15585 1935 15590 1948 15593 1949 15595
1952 15596 1959 15597 1965 15603 1975 15606
1978 15605 1985 15597 1986 15592 1996 15586
1995 15572
$$
JacobsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 3:50 PM HST, 2 hours 2 minutes earlier.
Area forecast discussion, Nov 6, 3:50 PM HST, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 350 PM HST Tue Nov 6 2018 .SYNOPSIS... A high far northeast of the state will move northeast slowly and weaken. A front far northwest of the islands will move southeast, reaching Kauai Friday morning and pushing south of the Big Island on Sunday. A new high will build north of the area behind the front. && .DISCUSSION... The latest surface analysis shows a 1026 mb surface high centered far northeast of the area near 39N 137W. The high is producing moderate easterly trade winds over the main Hawaiian Islands. The high will move northeast slowly and weaken over the next few days. A front about 400 miles northwest of Kauai is moving southeast towards the islands. The global models show a deep trough aloft digging southeast toward the islands and the front pushing southeast across all of the islands by early next week. As the front approaches over the next couple of days, winds over the islands will shift out of the southeast and weaken. The Big Island will partly block the southeast flow, so winds will become light and variable over the smaller islands. Land and sea breezes will prevail Wednesday night and Thursday. The land breezes will bring mostly clear skies at night, while sea breezes will produce afternoon clouds and showers. The computer models vary in the timing of the front with the ECMWF showing the front reaching Kauai as early as Thursday evening, while the GFS shows the front reaching Kauai on Friday. Our current forecast follows the GFS, but we may need to move up the arrival of the front depending on which model is working out better. The frontal cloud band will produce widespread rain as it moves southeast over the islands. The band is forecast to push southeast of the Big Island on Sunday. A new surface high will push east behind the front. Winds will shift out of the north right behind the front, then gradually shift out of the northeast, then east. As the winds shift to a more-typical northeasterly trade-wind direction next week, showers will be focused over mainly windward areas with mostly dry weather over leeward areas. && .AVIATION... VFR conditions will prevail through the night for all TAF sites. Moisture embedded in the trades will cause some MVFR conditions over windward sections. No AIRMET's are currently in effect and none are anticipated tonight. && .MARINE... A surface high far northeast of the islands will slowly weaken and drift further away tonight, allowing trade winds to gradually weaken. A front will approach the state from the northwest Wednesday through Thursday, causing local winds to veer to the southeast and decrease further. Strong high pressure will build far northwest of the islands late this week, pushing the frontal boundary through the main Hawaiian islands from Friday into Saturday. Strong and gusty north to northeast winds are expected after the front passes, likely requiring a Small Craft Advisory for large portions of the coastal waters during the weekend. No significant swells are expected until the end of the week. A new northwest swell will begin to build later tonight and will hold through Friday. Over the weekend and into early next week, a larger short-period north swell may bring surf heights near the advisory level along north facing shores. Surf along east facing shores will gradually subside over the next few days as trade winds drop. A small south swell is possible during the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Donaldson AVIATION...Burke MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 5:18 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.